MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than anticipated with the brainlab device involved, and the desired diagnostic sample only retrieved with a second approach at this same surgery, despite according to the surgeon: the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.There were no negative effects to the patient due to the biopsies nor burr holes, also not due to the delay of surgery/anesthesia (of ca.4h) for the additional approach and attempts.Post-surgery the patient was doing well.The desired pathological sample was retrieved from the lesion at same surgery, the surgery was completed successful as intended.There are no (other) remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy by ca.12-15mm is a combination of the following use factors: the non-brainlab biopsy needle used was a bendable instrument.This bending if not avoided at all times during use (e.G.By additional mechanical support) and occurs during navigation, results in significant deviations between the actual instrument (especially tip) position invisible to navigation, in comparison to the tip position calibrated to the navigation.Such instrument bending also has a negative influence on the accuracy of the non-brainlab instrument (and tool tip) calibration performed initially by the user surgeon.Additionally, the navigation reference array clamped to the non-brainlab instrument could have unintentionally moved after instrument calibration during use, e.G.Due to an insufficiently rigid fixation, leading to a deviation of the navigation display of the instrument position.Relative movements of the instrument and array cannot be compensated for by the navigation system.Since the available biopsy alignment array and the alignment tool was not used for the frameless biopsy system, despite recommended, such resulting deviations cannot be additionally visualized by the navigation system.Apparently this was not detected before the biopsy attempts with the necessary and continued calibration verification by the user.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy (for retrieval of a diagnostic sample) of a lesion with a size of ca.8.6ccm, located ca.50mm from the bone surface in the brain between the temporal and parietal lobes, has been performed with the aid of the brainlab navigation version 3.1.One pass for three to four samples was intended.A pre-operative mri scan was acquired at the same day of surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a lateral orientation in a head holder.Performed the initial patient registration on the pre-op mri with surface matching to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and determined the result as good, and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, re-verified accuracy, determined location of the burr hole for the desired approach with navigation, and created a burr hole (craniotomy) of ca.15mm.Equipped a non-brainlab biopsy needle with an array, and calibrated the needle to the navigation.The frameless biopsy system was used as instrument holder only.Performed 3-4 passes to take biopsy samples, the samples were non-pathological.Closed and removed the patient from the head holder.Patient was moved to the mri bay and scanned.The surgeon determined from this post-biopsy mri scan that the location of the biopsies taken was at the border of the lesion, instead of in the middle as intended.The deviation from the intended location was ca 12-15mm at the target point, whereas the entry point did not deviate.The surgeon decided to use this post-biopsy mri scan to register to navigation for a second approach creating a new burr hole, and repeated the steps to perform 3-4 further passes to take biopsy samples.The final sample contained diagnostic tissue as desired.Altogether approximately 10 samples had been taken in both approaches.Patient was closed and surgery concluded.According to the surgeon: the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.There were no negative effects to the patient due to the biopsies nor burr holes, also not due to the delay of surgery/anesthesia (of ca.4h) for the additional approach and attempts.Post-surgery the patient was doing well.The desired pathological sample was retrieved from the lesion at same surgery, the surgery was completed successful as intended.There are no (other) remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key7918347
Report Number8043933-2018-00032
Device Sequence Number16609107
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71202A
Device Lot NumberSW V.3.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/05/2018
Initial Report FDA Received Date09/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;